Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Which medication were you on when you first noticed your PIH?? (red marks, brown, black, etc)  

36 members have voted

  1. 1. Which medication were you on when you first noticed your PIH?? (red marks, brown, black, etc)

    • no medication
      10
    • tretinoin (retin-a micro, retin-a, avita, renova)
      4
    • Salicylic Acid (stridex, etc)
      0
    • Benzoyl Peroxide
      16
    • Tazorac
      0
    • Accutane
      5
    • Differin
      1
    • Azelex
      0
    • Other (if other please reply with the medication)
      0


Recommended Posts

Posted

I have read that tretinoin can actually cause red marks and I have read that tretinoin can help red marks. Well both could be true. I am 22 years old now and I have been on acne medication since I was about 15. I have had red marks since August 2000 so this summer will be 5 years. I wasn't using a tretinoin acne medication when I was 15 and I still was breaking out but never getting red marks. I wonder if there is any truth to this theory that tretinoin can make people more prone to developing red marks. Please answer this poll honestly and if you are not sure just don't answer it. I know this isn't going to answer the theory but it will at least be interesting.

Share this post


Link to post
Share on other sites
Posted
I have read that tretinoin can actually cause red marks and I have read that tretinoin can help red marks.  Well both could be true.  I am 22 years old now and I have been on acne medication since I was about 15.  I have had red marks since August 2000 so this summer will be 5 years.  I wasn't using a tretinoin acne medication when I was 15 and I still was breaking out but never getting red marks.  I wonder if there is any truth to this theory that tretinoin can make people more prone to developing red marks.  Please answer this poll honestly and if you are not sure just don't answer it.  I know this isn't going to answer the theory but it will at least be interesting.

Share this post


Link to post
Share on other sites
Posted

are u serious about minocycline? cuz ive been taking it for 2 months and ive never had that many red marks b4 lol nooo. but i hope after im done with it ill go back to normal

Share this post


Link to post
Share on other sites
Posted

i dont believe that acne medications CAUSE red marks/PIH. The reason why the two factors seem related is, if you're using topicals, you've obviously been experiencing a worsening/persistence of acne, but it's actually the inflammation from these blemishes that leads to red marks/PIH.

Having said that, the only drug I know to have a directly negative effect on PIH is Accutane which can temporarily cause inflammation of existing red marks. I have been told that this inflammation does subside eventually, either during the course of Accutane or after completion.

another theory I have is, since topical retinoids cause a shedding of the upper layers of skin, they may temporarily "reveal" more redness, but again, this should slowly fade as the skin renews itself. in the mean time, sunscreen is a must to prevent further darkening of spots.

Share this post


Link to post
Share on other sites
Posted

Good post Karen. Everything you said seems to make sense. Like I said before, I have had these red marks on my right side of my face for the past 5 years now and I just started using sunscreen 2 months ago. I can't really see a difference but I am gonna stick with using sunscreen whenever I go outside and I will reapply every 2 hours if I stay outside. I strongly believe that if I have been using sunscreen this whole time these red marks would of been long gone by now. I really suggest that everybody uses sunscreen daily no matter what. Everywhere I go on the internet suggests this and I think it's the most important and underlooked things about improving these red marks.

Share this post


Link to post
Share on other sites
Posted
Good post Karen.  Everything you said seems to make sense.  Like I said before, I have had these red marks on my right side of my face for the past 5 years now and I just started using sunscreen 2 months ago.  I can't really see a difference but I am gonna stick with using sunscreen whenever I go outside and I will reapply every 2 hours if I stay outside.  I strongly believe that if I have been using sunscreen this whole time these red marks would of been long gone by now.  I really suggest that everybody uses sunscreen daily no matter what.  Everywhere I go on the internet suggests this and I think it's the most important and underlooked things about improving these red marks.

Share this post


Link to post
Share on other sites
Posted

No they are definetley not scars. They are red in color and they aren't raised/indented. I think that for the most part the sun kept re-darkening them through the years. I am not in the sun that much but for all the times I would be out in the sun even for a little bit of time the marks would be re-darkened and I wouldn't get anywhere in the healing process. It's a vicious cycle that in my case seemed to never heal the marks at all. The marks start to fade as I stay out of the sun. I step outside with no sunscreen (cause i wasn't aware of what the sun does to the marks) and the marks are re-darkened. This is just a vicious cycle. It's very hard to remember back 5 years ago and know exactly which red marks were there because I had a lot of little red marks/hyperpigmentation in the general area of my right beard area if you will. I really don't think these marks will fade if I keep going in the sun without protection. I know for sure they are not scars because they are absolutley definetley not indented or raised. It definetley makes you wonder when they been hanging around for 5 years. I just hope that using sunscreen everyday and staying out of the sun is the ultimate answer. Everywhere I go on the internet is telling me that it's the most crucial part of the fading of post inflammatory hyperpigmentation. Here's some quotes from some informative websites.

"PIH can fade unassisted. Unfortunately, the darker the PIH, the longer it may take to resolve. And while it is not a true scar, when it lasts a year, it certainly seems that way. This form of PIH may require some intervention in order to hasten the process. Ask your doctor about prescription bleaches like Glyquin or Lustra. For non-prescription items try using Peter Thomas Roth Potent Lightening Gel Complex or ScarGuard Lightener. Don´t overlook the importance of wearing sunscreen when trying to fade PIH. DERMAdoctor Body Guard will help provide SPF 30 while it soaks up those extra oils leaving skin mattified."

-www.dermadoctor.com

"The sun is your enemy. No matter the cause of your discoloration, the sun actively plays a role in deepening the disparity between your natural lovely skin tone and the unwanted dark patches. Maybe you can place the blame squarely on all those hours spent in the sun intentionally sun bathing or perhaps you were merely passing through on your way to less sunny conditions. But sans sunscreen, those UV rays are going to send your pigment-producing skin cells (aka melanocytes) into overdrive."

-www.dermadoctor.com

"Sun protection is crucial. The sun will try to darken up the areas you are working so hard to bleach. A broad spectrum SPF 30 (like DERMAdoctor Body Guard Exquisitely Light SPF 30) should be applied daily and can be applied on top of your chosen discoloration-busting treatment."

-www.dermadoctor.com

"A final skin bleaching thought. remember to stick with your program for the long haul. When you have achieved your desired results, stop your bleach but continue your sun protection"

-www.dermadoctor.com

This is just from one site. There are so many other sites that focus so much on protection from the sun and it makes perfect sense. Well, it's been 2 months for me with complete sun protection. I am just gonna keep up with it. I don't expect to see anything for at least 6 months but I will continue to be patient. I hope everybody else does the same and continues to be protected from the sun. I really think it's the most important thing besides preventing new acne.

Share this post


Link to post
Share on other sites
Posted

I would have to disagree with you when you say that you don't have to reapply. Sunscreen doesn't last all day. It wears off after a couple hours. I know that's true for spf 15. I don't know how long an spf of 30 or even 50 would last but no sunscreen will be good for all day.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a New Account

Sign in

Already have an account? Sign in here.

Sign In Now

×